California, 2012

High Wind in California, May 23 to 25, 2012

May 23 to 25, 2012 · NWS SGX · 1 event in 1 county or zone

An area of low pressure aloft began building south along the west coast on the 23rd, deepening into a strong closed low over central California on the 26th. This low resulted in a deeper marine layer, scattered showers along and west of the mountains, below normal temperatures and strong, gusty winds in the mountains and deserts, as well as nearby canyons and passes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An area of low pressure aloft began building south along the west coast on the 23rd, deepening into a strong closed low over central California on the 26th. This low resulted in a deeper marine layer, scattered showers along and west of the mountains, below normal temperatures and strong, gusty winds in the mountains and deserts, as well as nearby canyons and passes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 23, 7:55 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, May 23, 7:55 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
855 AM PDT WED MAY 23 2012

.SYNOPSIS...
UPPER LEVEL TROUGH WILL BRING INCREASING ONSHORE FLOW...A DEEPER
MARINE LAYER...COOLER CONDITIONS...PERIODS OF GUSTY WINDS IN THE
MOUNTAINS AND DESERTS.  THEREFORE...EXPECT MORE NIGHT AND MORNING
COASTAL LOW CLOUDS AND FOG AS WELL AS SOME DRIZZLE.  A STRONGER AND
COLDER TROUGH WILL MOVE INLAND FOR FRIDAY AND SATURDAY...BRINGING
EVEN GREATER COOLING...A MUCH DEEPER MARINE LAYER...GUSTY WEST WINDS
IN THE MOUNTAINS AND DESERTS...AND SMALL CHANCES OF LIGHT
PRECIPITATION ALONG AND WEST OF THE MOUNTAINS.  HOWEVER...DRY AND
WARMER CONDITIONS WILL DEVELOP FOR THE REMAINDER OF THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
MOVING THROUGH THE INTERMOUNTAIN WEST THIS MORNING...WHICH IS
HELPING TO SUPPRESS THE RIDGE OF HIGH PRESSURE OVER SOUTHERN
CALIFORNIA.  IN FACT...VISIBLE SATELLITE IMAGERY SHOWS A FEW WAVE
CLOUDS FORMING ON THE SOUTH SIDE OF THE TEHACHAPI AND SAN BERNARDINO
MOUNTAINS...IN ASSOCIATION WITH THE TAIL END OF THE WEAK COLD
FRONT.  THESE MOUNTAIN WAVE CLOUDS ARE ALSO INDICATIVE THAT SOME
STRONGER WINDS ALOFT.  THEREFORE...GUSTY ONSHORE WINDS WILL CONTINUE
ACROSS THE MOUNTAINS AND DESERTS TODAY.  ALTHOUGH WINDS MAY BRIEFLY
DECREASE THIS DURING THE DAY TODAY...THEY WILL ONCE AGAIN INCREASE
LATE THIS AFTERNOON AND EVENING.  THEREFORE...A WIND ADVISORY
REMAINS IN EFFECT FOR THE MOUNTAINS AND DESERTS.  THE MARINE LAYER
IS ALSO RESPONDING TO THIS TROUGH.  THE 12Z KNKX SOUNDING SHOWS THAT
THE MARINE LAYER IS UP TO 1700 FEET DEEP...WITH 4 TO 9 DEGREES OF
COOLING BETWEEN 925 AND 950 MBS.  AS A RESULT...TODAY WILL BE COOLER
ACROSS THE ENTIRE REGION...WITH THE BEACHES SEEING A BRIEF CLEARING
IF ANY AS ALL.

THIS GENERAL PATTERN WILL CONTINUE OVER INTO TOMORROW...BEFORE
ANOTHER...DEEPER...AND COLDER TROUGH OF LOW PRESSURE DIGS ALONG THE
WEST COAST FOR FRIDAY AND SATURDAY.  THEREFORE...EXPECT THE COOLING
TREND TO CONTINUE...ALONG WITH A DEEPENING MARINE LAYER...AND
PERIODS OF GUSTY SOUTHWEST TO WEST WINDS IN THE MOUNTAINS AND
DESERTS.  THE MARINE LAYER WILL DEEPEN ENOUGH THE NEXT FEW NIGHTS
THAT SOME PATCHY DRIZZLE WILL BE POSSIBLE.  AS THIS DEEPER AND
COLDER TROUGH MOVES ACROSS SOUTHERN CALIFORNIA LATE FRIDAY AFTERNOON
AND EVENING...THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE AND ENERGY
TO TRIGGER A FEW LIGHT SHOWERS ALONG AND WEST OF THE MOUNTAINS.  AT
THIS TIME THOUGH...MODELS ARE KEEPING THE BEST AREAS OF INSTABILITY
WELL TO OUR NORTH...WITH THE CENTER OF THE LOW.

HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE REGION FOR SUNDAY AND
MONDAY...WITH DRY AND WARMER CONDITIONS PREVAILING.
HOWEVER...ANOTHER WEAK DISTURBANCE MAY MOVE THROUGH THE REGION ON
TUESDAY.

&&

.AVIATION...
31512Z...COAST/VALLEYS...OVC STRATUS 15-30 SM INLAND WITH BASES
1100-1400 FT MSL AND TOPS 2000-2500 FT MSL WILL SLOWLY CLEAR OUT OF
THE INLAND AREAS THROUGH 1900 UTC. HOWEVER...BKN-OVC CLDS AT
1500-1800 FT MSL WILL LIKELY LINGER WITHIN 5 SM OF THE COAST THROUGH
THE DAY...AFFECTING KSAN AND KCRQ...AND POSSIBLY KSNA. VFR CONDS
PREVAILING ELSEWHERE 1900-24/0000 UTC. STRATUS STARTS TO SURGE BACK
INLAND 24/0000-0200 UTC...EVENTUALLY REACHING THE FAR INLAND VALLEYS
BY 24/1200 UTC. EXPECT BASES AROUND 1300-1800 FT MSL AND TOPS
2500-3000 FT MSL ALONG WITH AREAS OF VIS 3-6SM BR IN THE VALLEYS AND
LOCAL VIS AOB 2SM BR/FG. SLOW CLEARING TO THE COAST 1600-1900 UTC
WITH BKN-OVC CLDS AROUND 2000-2500 FT MSL LINGERING WITHIN 5 SM OF
COAST THROUGH THE DAY.

MTNS/DESERTS...VFR CONDS WITH SCT-FEW CLDS AOA FL200 THROUGH
THURSDAY AFTERNOON. W/WNW WINDS 15-25KT WITH GUSTS TO 40KT FROM THE
SFC TO ABOUT 6000 FT MSL OVER THE MTNS AND DESERTS WILL CONTINUE
THROUGH THURSDAY AFTERNOON...WITH WINDS STRONGEST DURING THE LATE
AFTERNOON AND EVENING HOURS. LOCAL GUSTS THROUGH MTN PASSES/CANYONS
AND ALONG DESERT SLOPES COULD REACH 50 KT. THESE WINDS WILL PRODUCE
MOD-STG UDDFS/LLWS AND POSSIBLE ROTORS OVER AND E OF THE MTNS.

&&

.MARINE...
STRONG NORTHWEST WINDS AROUND POINT CONCEPTION WILL BRING AN
ELEVATED SHORT PERIOD NORTHWEST SWELL IN THE SAN DIEGO COUNTY OUTER
COASTAL WATERS...MAINLY SOUTH AND WEST OF SAN CLEMENTE
ISLAND...THROUGH SATURDAY MORNING. SWELL WILL BUILD THROUGH
TODAY...HAVE AN INITIAL PEAK THURSDAY MORNING AT 6 TO 8 FEET...LOWER
SLIGHTLY THURSDAY AFTERNOON...THEN RISE AND PEAK AGAIN FRIDAY
MORNING AT 7 TO 9 FEET. THESE SWELLS WILL HAVE PERIODS OF 9 TO 10
SECONDS...AND SO SEAS WILL BE RATHER ROUGH. A SMALL CRAFT ADVISORY
MAY NEED TO BE ISSUED AT SOME POINT FOR HIGH COMBINED SEAS AND/OR
STEEP SEAS. PORTIONS OF THE INNER WATERS WILL ALSO SEE PERIODS OF
CHOPPY SEA CONDITIONS AS SOME OF THE SWELLS LEAK THROUGH. THE SWELLS
WILL LOWER FRIDAY AFTERNOON THROUGH SATURDAY.

AS A TROUGH MOVES DOWN FROM THE NORTH FRIDAY...WINDS OVER THE
COASTAL WATERS WILL BECOME QUITE GUSTY. A SMALL CRAFT ADVISORY FOR
WINDS WILL LIKELY BE NECESSARY FOR THE BOTH THE INNER AND OUTER
COASTAL WATERS ON FRIDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 4 AM PDT SATURDAY FOR THE APPLE AND LUCERNE
     VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...HARRISON
Hazardous weather outlook, May 23, 3:30 AM PST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT WED MAY 23 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-241330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
430 AM PDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ONSHORE FLOW WILL BRING PERIODS OF GUSTY WEST WINDS TO THE MOUNTAINS
AND DESERTS WITH STRONGEST GUSTS TO AROUND 50 MPH...MAINLY DURING
THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THROUGH FRIDAY NIGHT...STRONGER ONSHORE FLOW WILL BRING PERIODS OF
GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS WITH STRONGEST GUSTS
TO AROUND 60 MPH.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
May 23, 9:00 AM PST to May 25, 10:00 PM PST
Where
Coachella Valley forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Winds first gusted over 45 mph at the Sky Valley mesonet station around 0930 PST on the 23rd and continued through around 2200 PST that day. The peak gust of 62+ mph occurred around 1800 PST. Winds again gusted over 50 mph from 0530 through 1800 PST on the 25th. During this time, several gusts over 65 mph were recorded including a peak gust of 75 mph around 0200 PST on the 25th.

Winds first gusted over 45 mph at the Whitewater RAWS around 1800 PST on the 22nd and continued through the 24th. Several gusts 45-55 mph were recorded including a few gusts to 60 mph. Winds again gusted over 50 mph from 2300 on the 24th through 1200 PST on the 25th. During this time, several gusts over 50 mph were recorded including a peak gust of 62 mph around 1000 PST on the 25th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382512.